Illinois, 2006Hail in Illinois, June 28, 2006
June 28, 2006 · NWS LOT · 2 events in 1 county or zone
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 28, 6:28 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 28, 6:28 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
728 PM CDT WED JUN 28 2006
.DISCUSSION FOR EVENING UPDATE...
728 PM CDT
UPDATED ZFP/GRIDS FOR HIGHER POPS NORTHEAST IL NEXT FEW HOURS.
WATER VAPOR INDICATES FAIRLY SHARP VORT/JET STREAK DIGGING THROUGH
UPR MS VLY INTO BACK SIDE OF UPPER TROUGH THIS EVENING...WITH
PROFILER NETWORK SHOWING 40 KT SPD MAX AT 500 HPA. THUNDERSTORMS
OCCURRING ALONG SFC TROUGH/OUTFLOW BOUNDARY ON NOSE OF VORT
FEATURE...ALSO LOCATED BENEATH LEFT EXIT OF MID/UPPER LEVEL JET
STREAK. INSTABILITY MARGINAL...WITH MODIFIED ACARS SOUNDINGS/RUC SPC
MESO GRAPHICS SUGGESTING BETWEEN 500-1000 J/KG SBCAPE. HOWEVER...MID
LEVEL FORCING STRONG ENOUGH TO MAINTAIN THREAT OF RW/TRW THROUGH
EVENING UNTIL MID LEVEL TROUGH AXIS PASSES THROUGH AROUND 06 UTC.
WILL LIKELY SEE WEAKENING WITH LOSS OF SUN AND DERIVED LOW LEVEL
INSTABILITY...BUT HAVE BUMPED POPS TO LIKELY FOR NE IL THROUGH
MIDNIGHT.
RATZER
.PREVIOUS DISCUSSION FOR AFTERNOON ZONES/GRIDS...
MAIN FORECAST CONCERNS WILL CENTER ON PRECIP CHANCES EARLY THIS
EVENING...AND THEN RETURN OF PRECIP CHANCES FRIDAY INTO THE WEEKEND.
UPPER LOW CONTINUES TO SLOWLY TRACK EASTWARD THIS AFTERNOON WITH
WATER VAPOR IMAGERY SUGGESTING UPPER LEVEL CYCLONIC CIRCULATION
CENTERED OVER THE CENTRAL PORTION OF LAKE MICHIGAN AT 19Z. AN
ASSOCIATED SURFACE BOUNDARY EXTENDS FROM NORTH CENTRAL INDIANA INTO
EAST CENTRAL ILLINOIS. AFTER THIS BOUNDARY PASSAGE SFC DEW PTS HAVE
DROPPED OFF INTO THE LOWER AND MID 50S ACROSS MUCH OF NORTHERN
ILLINOIS WHICH HAVE LOWERED 100 MB MIXED LAYER CAPES BACK INTO THE
500 J/KG RANGE. RATHER EXTENSIVE CU FIELD FROM SOUTHERN WISCONSIN
WILL CONTINUE TO MOVE/DEVELOP SOUTHWARD INTO NORTHERN ILLINOIS LATE
THIS AFTERNOON AND EARLY THIS EVENING BUT REGIONAL RADAR MOSAICS
INDICATING MAIN AREA OF SHOWERS/THUNDERSTORMS ACROSS NORTHEAST
WISCONSIN. A COUPLE OF FORCING MECHANISMS LIKELY RESPONSIBLE FOR
THIS AREA OF PRECIP. SOME DPVA IS STILL LIKELY PLAYING A ROLE ACROSS
NORTHEAST WISCONSIN GIVEN STRONG UPPER CIRCULATION NOTED ON WATER
VAPOR IMAGERY AND IN ADDITION...ANOTHER VORT MAX/UPPER JET STREAK
CONTINUES TO TRACK THROUGH WESTERN WISCONSIN. THIS JET STREAK WILL
APPROACH INTO NORTHERN ILLINOIS THIS EVENING BUT AM NOT OVERLY
ENTHUSIASTIC ABOUT THE MAGNITUDE OF FORCING ACROSS NRN ILLINOIS THIS
EVENING. INSTABILITY IS ALSO MARGINAL GIVEN THE DRIER LOW LEVEL AIR
ACROSS NORTHERN PORTIONS OF CWA...SO AT THIS TIME FEEL THAT 30 POPS
ARE APPROPRIATE. NOT MUCH EVIDENCE OF ANY LAKE BREEZE BOUNDARY TO
THIS POINT...BUT IF LAKE BOUNDARY CAN DEVELOP OVER THE NEXT FEW
HOURS THIS MAY PROVIDE SOME FOCUS FOR LATE AFTERNOON CONVECTION NEAR
THE LAKE MICHIGAN SHORE.
SKIES WILL CLEAR LATER THIS EVENING WITH LOSS OF DIURNAL INSTABILITY
WHICH SHOULD SET UP A QUIET NIGHT WITH SFC HIGH BUILDING IN. MAY SEE
SOME LIGHT FOG DEVELOP OVERNIGHT GIVEN LIGHT WIND FIELD/CLEAR SKIES
BUT NOT EXPECTING THIS TO AMOUNT TO ANYTHING SIGNIFICANT SO WILL NOT
MENTION IT IN THE ZONE FORECAST AT THIS TIME. ON THURSDAY...HIGH
WILL BECOME CENTERED ACROSS NORTHERN ILLINOIS WITH POTENTIAL FOR
LAKE BREEZE SETTING UP IN THE AFTERNOON GIVEN ABUNDANT SUNSHINE AND
WEAK WINDS. FORECAST SOUNDINGS STILL SUGGESTING MID LEVEL SUBSIDENCE
INVERSION DEVELOPING ON THURSDAY AND JUST EXPECTING FEW-SCT FLAT
AFTERNOON CU DEVELOPING TOMORROW UNDER THE INFLUENCE OF THIS
SUBSIDENCE INVERSION. BY THURSDAY NIGHT WARM FRONTAL BOUNDARY IS
EXPECTED TO BECOME MORE DEFINED FROM THE CENTRAL PLAINS INTO CENTRAL
MISSOURI AS NEXT SHORT WAVE BEGINS TO DAMPEN CENTRAL CONUS UPPER
RIDGE. EXTENDED PERIOD OF ISENTROPIC LIFT THEN IN STORE FOR LATE
THURSDAY INTO FRIDAY AS HIGH DEPARTS BUT MOISTURE APPEARS TO BE
LACKING UNTIL POSSIBLY FRIDAY NIGHT. DID NOT CHANGE INHERITED POPS
MUCH AT ALL FOR THIS PERIOD AND WILL MAINTAIN LOW CHANCE POPS FRIDAY
NIGHT INTO SATURDAY AS WARM FRONT LIFTS NORTHWARD WITH MORE
IMPRESSIVE LOW LEVEL MOISTURE POOLING ALONG THE BOUNDARY.
FORECAST CONFIDENCE IS RATHER LOW FOR THE WEEKEND IN TERMS OF TIMING
PRECIP CHANCES...ALTHOUGH STILL APPEARS AS THOUGH WARMER TEMPS ARE
STILL A SAFE BET WITH BROAD WEST/SOUTHWEST LOW LEVEL FLOW SETTING UP
AS SEVERAL SHORT WAVES RIDE ACROSS THE NORTHERN TIER OF CONUS.
WRF/GFS/ECMWF NOT IN GOOD AGREEMENT REGARDING EVOLUTION OF AMPLIFIED
NORTHERN STREAM FOR THE WEEKEND...SO HAVE OPTED FOR CONSISTENCY IN
GOING WITH PRIMARILY A GFS SOLUTION. LOW LEVEL BOUNDARY WILL SLOWLY
SAG INTO THE SOUTHERN GREAT LAKES THROUGH EARLY NEXT WEEK SO HAD TO
MAINTAIN BROADBRUSH LOW CHANCE POPS FOR THE WEEKEND INTO MONDAY
GIVEN TIMING UNCERTAINTIES...BUT THINGS SHOULD DRY OUT LATE MONDAY
INTO TUESDAY.
NDM
&&
.AVIATION...
00Z TAFS...LINE OF SHOWERS AND TS MOVING SOUTHEAST ACROSS SOUTHERN
WI THIS EVENING. PRECIP IS ASSOCIATED WITH A SHORTWAVE MOVING ACROSS
THE LAKES REGION. EXPECT SOME WEAKENING BEFORE ARRIVING AT THE
TERMINALS BUT EXPECT COVERAGE/INTENSITY TO SUPPORT TEMPO SHOWERS
THRU LATE EVENING. HAVE NOT INCLUDED TS BUT THIS WILL NEED TO BE
MONITORED AS ACTIVITY HEADS SOUTH. MVFR CIGS/VIS POSSIBLE WITH THE
HEAVIER SHOWERS AND POSSIBLY BRIEF IFR. WNW WINDS 10-15KTS WILL
DIMINISH WITH SUNSET. HOWEVER...LAKE BREEZE ACROSS SE WI NOW PUSHING
SOUTHWEST ACROSS LAKE COUNTY WITH WINDS AT UGN TURNING ENE. THIS
LAKE BREEZE SHOULD CONTINUE PUSHING SOUTHWEST AS PREVAILING WESTERLY
WINDS DIMINISH. THUS WINDS WILL TURN NE OR ENE DURING THE EVENING
HRS. PRECIP TO BE SOUTH OF THE TERMINALS OR DISSIPATED BY MIDNIGHT.
LIGHT WINDS OVERNIGHT INTO THURSDAY MORNING WITH A LAKE BREEZE BY
LATE THURS MORNING/EARLY THURS AFTERNOON.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.
&&
Hazardous weather outlook, Jun 28, 3:30 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT WED JUN 28 2006
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-290930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT WED JUN 28 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE... TODAY AND TONIGHT
THE ISOLATED THUNDERSTORMS NEAR THE NORTHEAST TIP OF ILLINOIS WILL
END AROUND SUNRISE. OTHERWISE SCATTERED THUNDERSTORMS ARE AGAIN
EXPECTED FROM MIDDAY THROUGH THE EVENING HOURS. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED A FEW THUNDERSTORMS MAY REACH SEVERE
LIMITS THIS AFTERNOON MAINLY DUE TO LARGE HAIL.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY ON THROUGH
TUESDAY...INDEPENDENCE DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
LMZ740>745-766-290930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT WED JUN 28 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
A FEW THUNDERSTORMS NEAR WINTHOP HARBOR EARLY THIS MORNING WILL FADE
AFTER SUNRISE. SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP
MIDDAY THROUGH THE AFTERNOON. SOME OF THESE STORMS MAY PRODUCE
WIND GUSTS TO 30 KNOTS AND LOCALLY HIGHER WAVES.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY ON THROUGH INDEPENDENCE
DAY..
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
Hail, Cook
- When
- June 28, 8:15 PM CST to 8:25 PM CST
- Where
- Cook County, River Forest
- Measured
- 1 in hail
- Property damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.883, -87.783
Quarter size hail was reported in River Forest and lasted 10 minutes. The hail caused damage to cars and windows.
Hail, Cook
- When
- June 28, 8:31 PM CST to 8:33 PM CST
- Where
- Cook County, River Forest
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.883, -87.783
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New Jersey, June 28 to 30, 20061 death · $7.5 million · 1 event
- Flash Flood and Flood in Pennsylvania, June 28 to 30, 2006$30 million · 2 events
- Flood in Pennsylvania, June 28 to 30, 2006$10 million · 1 event
- Flood in New Jersey, June 28 to 30, 2006$8.5 million · 1 event
- Flood in New York, June 28 to 30, 2006$5.0 million · 1 event
- Flood in Pennsylvania, June 28 to 29, 2006$5.0 million · 1 event
- Flood in New York, June 28 to 30, 2006$3.0 million · 1 event
- Flash Flood and Flood in Pennsylvania, June 28 to 29, 2006$1.0 million · 2 events
- Flood in New Jersey, June 28 to 30, 2006$600,000 · 1 event
- Flash Flood and Flood in Pennsylvania, June 28, 2006$500,000 · 2 events
- Flash Flood and Hail in Kansas, June 28, 2006$125,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in Kansas, June 28, 2006$75,000 · 1.25 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512107, 5512108.